대한흉부영상의학회 Korean Society of Thoracic Radiology GuerBet

대한흉부영상의학회 Weekly Case 메뉴

Close

대한흉부영상의학회 Weekly Case 검색
대한흉부영상의학회 Weekly Case 검색
Advanced Search..

Close

Weekly Chest CasesArchive of Old Cases

Case No : 114 Date 2000-01-01

  • Courtesy of Kyung Soo Lee, MD / Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea
  • Age/Sex 66 / M
  • Chief ComplaintDyspnea and fever. History of acute myocardial infarction 13 years ago. On medication due to cardiac arrhythmia.
  • Figure 1
  • Figure 2
  • Figure 3
  • Figure 4

Diagnosis With Brief Discussion

Diagnosis
Amiodarone-induced pulmonary toxicity
Radiologic Findings
Chest radiograph shows diffuse and patchy consolidation with reticulation in both lungs.

HRCT scans show multifocal, patchy areas of consolidation, ground-glass attenuation, irregular linear opacities in both lungs.

On lower scan (not shown here), the liver showed slightly higher attenuation than usual.

The patient has been treated with amiodarone because of atrial fibrillation.

Pathologic specimen obtained from right lower lobe by video-assisted thoracoscopic surgery (VATS) showed
diffuse intraalveolar fibroblastic proliferation, diffuse infiltration of lymphocytes in alveolar wall and intraalveolar fibroblastic tissue.
The histologic findings were compatible with amiodarone-induced chronic interstitial pneumonia and BOOP pattern.
Brief Review
In this case, amiodarone was discontinued and successive chest radiographs showed progressive resolution of previously noted parenchymal consolidation with improvement of symptoms.

Amiodarone is a triiodinated drug used to treat refractory tachyarrhythmia (1).
The drug usually accumulates in the liver and in the lung, where its half-life is extremely long (25-60 days).
The reported prevalence of pulmonary toxicity in the patients receiving amiodarone ranges from 1.4 % to 18 % (2-4).

Clinical indications of amiodarone toxicity range from acute onset of pleuritic chest pain and shortness of breath to more indolent symptoms of malaise, fever, cough, and dyspnea.

Conventional radiographic findings are area of consolidation, infiltration, or interstitial disease, findings that are entirely nonspecific and easily confused with pulmonary abnormalities caused by congestive heart failure, pneumonia, and pulmonary infarction (4-6).

Gallium imaging has been used to detect amiodarone toxicity, but although very sensitive to inflammation, gallium imaging is not disease- or drug-specific (7).


CT findings indicative of significant amiodarone exposure include high-attenuation parenchymal/pleural lesion, and increased liver and/or spleen attenuation (4, 8).

CT findings of high-attenuation parenchymal/pleural abnormalities are thought to be related to the iodinated chemistry of the drug and its prolonged half-life within the lung.

Therapy involves discontinuing amiodarone therapy whenever possible and administrating corticosteroids.
At times, life-threatening arrhythmia can be stabilized only with amiodarone.
Thus, a compromise between lower amiodarone doses and short-term or long-term corticosteroid therapy must be made (9).
References
1. Heger JJ, Prystowshky EN, Jackman WM, et al. Clinical efficacy and electrophysiolgy during long-term therapy for recurrent ventricular tachycardia or ventricular fibrillation. N Engl J Med 1981;305:539-545

2. Marchlinski FE, Gansler TS, Waxman HL, Josephson ME. Amiodarone pulmonary toxicity. Ann Intern Med 1982;97:839-845

3. Kennedy JI, Meyers JL, Plumb VJ, Fulmer DJD. Amiodarone pulmonary toxicity: clinical radiologic and pathologic correlation. Arch Intern Med 1987;147:449-471

4. Kuhlman JE, Teigen C, Ren H, Hurban RH, Hutchins G, Fishman EK. Amiodarone pulmonary toxicity: CT findings in symptomatic patients. Radiology 1990;177:121-125

5. Gefter WB, Epstein DM, Pietra GG, Miller WT. Lung disease caused by amiodarone: new arrhythmic agent. Radiology 1983;147:339-344

6. Olson LK, Forrest JV, Friedman PJ, Kiser PE, Henschke CI. Pneumonitis after amiodarone therapy. Radiology 1984;150:327-330

7. Moinuddin M, Rockett J. Gallium scintigraphy in the detection of amiodarone lung toxicity. AJR 1986;147:607-609

8. Padley SPG, Adler B, Hansell DM. High-resolution computed tomography of drug-induced lung disease. Clinical
Radiology 1992;46:232-236

9. Fraire AE, Guntupalli KK, Greenberg SD, et al. Amiodarone pulmonary toxicity: a multidisciplinary review of current status. Southern Med J 1993;86:67-77
Keywords
Lung, Interstitial lung disease, Drug complication, ILD,

No. of Applicants : 47

▶ Correct Answer : 47/47,  100.0%
  • - 媛•
  • - 嫄곗갹
  • - 寃쏀ъ˜猷Œ
  • - 怨
  • - 怨 源€
  • - 怨 理œ
  • - 怨
  • - 怨 源€吏„
  • - 怨
  • - 怨
  • -
  • -
  • -
  • - 遺€
  • - 遺€
  • - 遺„ 怨쎌
  • - 源€
  • -
  • -
  • -
  • - 源€吏€
  • - 源€
  • - 諛•
  • -
  • -
  • -
  • - 源€
  • - 理œ吏„
  • - 源€
  • -
  • -
  • - 理œ
  • - 援ъ
  • - 源€
  • -
  • -
  • - 源€
  • - AZ vesalius Tongeren, Belgium Rudi Stokmans
  • - Complejo Hospitalario ALAMEDA,CUENCA,SPAIN Cuesta-Lopez
  • - Hospital General Universitario de Alicante, Spain Juan Arenas
  • - Samsung Medical Center Eung-Yeop Kim
  • - Seoul National University Hospital Seong Ho Park
  • - Seoul National University Hospital
  • - Stedelijk OLV Ziekenhuis Mechelen, Belgium Pilate Ivan
  • - Univ. Hosp. S.Orsola-Malpighi Bologna, Italy Maurizio Zompatori
  • -
  • - 源€
  • Top
  • Back

Each Case of This Site Supplied by the Members of KSTR.
Copyright of the Images is in the KSTR and Original Supplier.
Current Editor : Sung Shine Shim, MD, PhD. Email : sinisim@ewha.ac.kr

This website is optimized for IE 10 and above.